South Dakota, 2013

Damaging Wind in South Dakota, June 11, 2013

June 11, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm intensified east of Rapid City and produced wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm intensified east of Rapid City and produced wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 11, 7:29 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 11, 7:29 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
829 PM MDT TUE JUN 11 2013

.UPDATE...
ISSUED AT 824 PM MDT TUE JUN 11 2013

02Z SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER NORTHEASTERN
KANSAS WITH A TROUGH EXTENDING NORTHWARD TOWARD THE WY/SD BORDER.
CONVECTION THAT DEVELOPED OVER NORTHEASTERN WYOMING EARLIER THIS
EVENING HAD DEVELOPED INTO AN EASTWARD MOVING LINE THAT WILL SOON
BE OUT OF NORTHEASTERN WYOMING. IT MAY ACCELERATE ACROSS THE BLACK
HILLS PRODUCING A WIND THREAT OVER THE BLACK HILLS AND ON THE
PLAINS EAST OF THE BLACK HILLS. THUNDERSTORMS THAT DEVELOP ALONG
THE TROUGH LINE IN THE NEB PANHANDLE HAVE BUILT NORTHWARD INTO
SHANNON COUNTY AND ARE EXPECTED TO CONTINUE EASTWARD DURING THE
REST OF THE EVENING.

&&

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 243 PM MDT TUE JUN 11 2013

LONG WAVE RIDGE POSITIONED JUST TO OUR EAST WITH SIGNIFICANT SHORT
WAVE TROF MOVING NORTHEASTWARD ACROSS WY THIS AFTERNOON. BROAD
AREA OF ASCENT AHEAD OF THE TROF. WITH SLOWLY FALLING PRESSURES
OVER WY...EASTERLY LOW LEVEL FLOW OVER SD HAS STRENGTHENED THIS
AFTERNOON. THIS HAS BEEN ACCOMPANIED BY DEVELOPMENT OF AN AREA OF
LOW CLOUDS BANKED UP AGAINST THE BLACK HILLS...RETARDING SFC HEATING.

12Z KUNR SOUNDING WAS VERY STRONGLY CAPPED...BUT WITH STRONG SHEAR
AND CAPE. SPECIAL 14Z SOUNDING SHOWS WEAKENING OF THE CAP WITH
CONTINUED PRESENCE OF STRONG SHEAR AND DRY AIR IN MID LEVELS
SUGGEST INCREASING POTENTIAL FOR SEVERE STORMS OVER MUCH OF THE
CWA. SVR TSTM WATCH OUT FOR WY COUNTIES WITH GOOD CHANCE OF ITS
BEING EXTENDED EASTWARD AND UPGRADED TO TORNADO THIS EVG. HRRR
MODEL HAS QUITE CONSISTENTLY SHOWN CONVECTIVE INITIATION OVER WY
COUNTIES NEXT FEW HOURS...EVOLVING QUICKLY INTO A LARGE MCC WITH
BOWING STRUCTURE OVER WRN SD 00-02Z AND MOVING EASTWARD ACROSS THE
CWA. LOW LEVEL SHEAR GIVES POTENTIAL FOR A FEW TORNADOES.

CONTINUED SWRLY FLOW ALOFT ON WED AND WED NIGHT WITH EMBEDDED
SHORT WAVES GIVES ONGOING CONVECTIVE POTENTIAL.

MADE LITTLE CHANGE IN TEMPS AND POPS BEYOND THE FIRST 24 HOURS
FROM PREVIOUS FCST.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 243 PM MDT TUE JUN 11 2013

MODELS IN GENERAL AGREEMENT WITH A MAJOR TROUGH
EJECTING FROM THE WRN US INTO SRN CANADA ON FRIDAY FOLLOWED BY
ANOTHER BIG PACIFIC TROUGH REPLACING THE FIRST ONE OVER THE FAR WRN
US ON SUNDAY. THIS WILL KEEP THE PATTERN RELATIVELY ACTIVE ACROSS
THE NRN HIGH PLAINS...BUT WITH A LULL IN-BETWEEN TROUGHS.

ON THURSDAY...THERE LIKELY WILL BE MRNG SHRA/TSRA OVER NRN SECTIONS
IN A STRONG WARM ADVECTION REGIME. OTHERWISE...AN UPPER RIDGE AXIS
SHOULD MOVE TO THE ERN DAKOTAS DURING THE DAY AND TO MN OVERNIGHT. A
SHORT-WAVE TROUGH WILL MOVE ACROSS THE NWRN CWA IN THE AFTN/EVNG
WITH A DRYLINE PUSHING INTO NERN WY LATE IN THE DAY. THIS WILL SET
THE STAGE FOR SCT TSRA ACROSS PARTS OF THE CWA...WITH BEST CHANCES
NORTHWEST. A COLD FRONT WILL PUSH INTO NWRN SD LATE THURSDAY NIGHT.
AHEAD OF THE FRONT IT WILL BE WINDY AND MILD AS THE LOW-LEVEL JET
INCREASES TO 40-50 KT. THIS MAY ALSO FOSTER ELEVATED CONVECTION TO
PERSIST FOR MUCH OF THURSDAY NIGHT.

ON FRIDAY...THE BIG TROUGH/WAVE EJECTS ACROSS ERN MT/ND AND INTO
CANADA. THIS WILL BRING THE BEST CHANCE OF TSRA TO NRN AND ERN
SECTIONS OF THE CWA. THIS WILL PUSH THE COLD FRONT THROUGH ALL OF
THE CWA BY 24Z/FRI...EXCEPT FOR SCNTRL SD WHERE IT COULD GET QUITE
HOT. TSRA SHOULD ALSO CONTINUE FRIDAY NIGHT ALONG THE FRONT ACROSS
SCNTRL SD.

SATURDAY AND SUNDAY SHOULD BE RELATIVELY QUIET IN TERMS OF TSRA AS
WEAK UPPER RIDGING OCCURS WITH THE RIDGE AXIS SHIFTING OVER THE
ROCKIES AND HIGH PLAINS. THERE MAY BE A WAVE IN THE NORTHWEST FLOW
ON SUNDAY...BUT SO FAR THE 00Z ECMWF IS THE ONLY MODEL SHOWING MUCH
IN THE WAY OF PRECIP. UNCERTAINTY IN THE UPPER RIDGE AXIS POSITION
IS PREVALENT ON MONDAY AND TUESDAY...AND THUS WILL TEND TOWARD
CLIMATOLOGY POPS...CONSISTENT WITH SOUTHWEST FLOW ALOFT AND THE
POTENTIAL FOR THE NEXT WAVE TO EJECT SHORT-WAVE TROUGHS NEWD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 526 PM MDT TUE JUN 11 2013

FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON
ISSUED AT 1114 AM MDT TUE JUN 11 2013

AREAS OF MVFR CIGS EXPECTED WCNTRL-SWRN-SCNTRL SD WHERE MOIST
EASTERLY UPSLOPE FLOW PRODUCES A WIDESPREAD CUMULUS FIELD.
OTHERWISE...LOW PRESSURE WILL BRING SCT SHRA/TSRA TO NERN WY
00-04Z AND WRN AND CNTRL SD 00Z-08Z. THESE STORMS WILL BRING SEVERE
HAIL AND WIND GUSTS...AS WELL AS LCL IFR CIGS/VSBYS. THE SHRA/TSRA
WILL CONSOLIDATE INTO A LARGE SYSTEM OVER WRN SD BY 03Z...AND THEN
TRACK EAST ACROSS THE STATE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...10
SHORT TERM...BARBER
LONG TERM...BUNKERS
AVIATION...10
Hazardous weather outlook, Jun 11, 10:35 AM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1135 AM MDT TUE JUN 11 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1135 AM MDT (1235 PM CDT) TUE JUN 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP FROM WEST TO EAST THIS AFTERNOON INTO
TONIGHT. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER
SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA GENERALLY ALONG AND SOUTH
OF INTERSTATE 90...AND A SLIGHT RISK FOR SEVERE THUNDERSTORMS
THROUGHOUT THE REMAINDER OF WESTERN SOUTH DAKOTA AND NORTHEAST
WYOMING. VERY LARGE HAIL WILL INITIALLY BE THE PRIMARY THREAT...WITH
A TRANSITION TO DAMAGING WIND GUSTS THROUGH THE EVENING AND
OVERNIGHT. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...PARTICULARLY
IN THE LATE AFTERNOON AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A NEAR DAILY CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THE
REMAINDER OF THIS WEEK INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS ON WEDNESDAY OVER NORTHEAST WYOMING...
PARTICULARLY IN THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. ON THURSDAY...THERE IS
A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING INTO
FAR WESTERN SOUTH DAKOTA WITH LARGE HAIL AND DAMAGING WIND GUSTS AS
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 11, 7:49 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
849 PM MDT TUE JUN 11 2013

SDZ024-028-029-WYZ057-120330-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-SOUTHERN BLACK HILLS
SD-WYOMING BLACK HILLS WY-
849 PM MDT TUE JUN 11 2013

...STRONG THUNDERSTORM ACROSS WESTERN PENNINGTON COUNTY UNTIL 930 PM
MDT...

AT 845 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF DEERFIELD...OR 19 MILES NORTHEAST
OF DOWNTOWN NEWCASTLE...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HILL CITY...
  DEERFIELD...
  DEERFIELD RESERVOIR...
  ROCHFORD...
  MYSTIC...
  SILVER CITY...
  SYLVAN LAKE...
  HARNEY PEAK...
  PACTOLA RESERVOIR...
  SHERIDAN LAKE...
  JOHNSON SIDING...
  MOUNT RUSHMORE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4386 10408 4389 10414 4419 10412 4416 10344
      4384 10344
TIME...MOT...LOC 0249Z 272DEG 30KT 4405 10389

BUNKERS
Local storm report, Jun 11, 8:15 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
915 PM MDT TUE JUN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND GST     DOWNTOWN STURGIS        44.41N 103.51W
06/11/2013  M63 MPH          MEADE              SD   TRAINED SPOTTER

&&

KCLARK
Local storm report, Jun 11, 8:39 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
939 PM MDT TUE JUN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND GST     9 N BOX ELDER           44.25N 103.07W
06/11/2013  E50 MPH          MEADE              SD   NWS EMPLOYEE

&&

KCLARK
Special weather statement, Jun 11, 8:39 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
939 PM MDT TUE JUN 11 2013

SDZ029-074-120430-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
939 PM MDT TUE JUN 11 2013

...STRONG THUNDERSTORMS OVER WESTERN AND CENTRAL CUSTER COUNTY UNTIL
1030 PM MDT...

AT 936 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF JEWEL CAVE...OR 12 MILES
SOUTHWEST OF DOWNTOWN CUSTER...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SANATOR...
  ARGYLE...
  PRINGLE...
  BLUE BELL...
  WIND CAVE VISITORS CENTER...
  BUFFALO GAP...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4370 10326 4348 10332 4349 10369 4357 10388
      4369 10388 4374 10381
TIME...MOT...LOC 0339Z 286DEG 26KT 4363 10372

BUNKERS
Local storm report, Jun 11, 8:46 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
946 PM MDT TUE JUN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     5 E PORCUPINE           43.23N 102.23W
06/11/2013  E60 MPH          SHANNON            SD   TRAINED SPOTTER

&&

KCLARK
Local storm report, Jun 11, 9:30 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 PM MDT TUE JUN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     HAIL             DOWNTOWN HOT SPRINGS    43.43N 103.48W
06/11/2013  M1.25 INCH       FALL RIVER         SD   TRAINED SPOTTER

&&

ME

The radar

The Rapid City radar (KUDX), 22 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
June 11, 9:30 PM MST
Where
Pennington County, 5.83 mi ESE of Farmingdale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.934, -102.774

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450165.